Medication errors in nursing homes are a growing concern, with the potential to significantly impact the well-being of residents.
These errors, which can occur at any stage of the medication administration process, have far-reaching effects on patients, their families and healthcare providers.
Understanding the effects on patients
Medication errors in nursing homes can have a devastating impact on patients. The consequences often include adverse drug reactions hospitalizations, and fatalities. Approximately 7,000 to 9,000 people die every year due to a medication error. Elderly residents with multiple chronic conditions and medications face an especially heightened risk. Incorrect dosages, missed doses or administering the wrong medication can worsen existing health problems. This may lead to a decline in overall health and quality of life.
Identifying medication errors
Recognizing the signs of medication errors is important to promptly address the issue. One sign is when a resident experiences unexpected changes in their health or condition shortly after a medication change or administration. These changes can manifest as increased confusion, dizziness, falls or unexplained symptoms. Vigilant family members should closely monitor these changes and communicate them to the nursing home staff.
Preventing and addressing medication errors
Observe your loved one for any unusual symptoms or changes in their health. Frequent mood swings, unexplained fatigue, and new or worsening symptoms may indicate medication errors. Document any concerns and discuss them with the nursing home staff promptly.
If you suspect a medication error or feel that your loved one’s health is deteriorating due to improper medication management, consider consulting another healthcare provider for a second opinion.